Alert archive / Minnesota / Beach Hazards Statements in 2017
Beach Hazards Statement 26, NWS Duluth, MN
NWS Duluth, MN issued this beach hazards statement at Sep 21, 2017, 3:15 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It took effect at Sep 21, 2017, 10:00 AM CDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Sep 21, 2017, 3:15 AM CDT (08:15 UTC)
- In effect from
- Sep 21, 2017, 10:00 AM CDT
- Expired
- Sep 21, 2017, 8:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 8.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1666 m above ground
- 0-6 km bulk shear
- 98 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
176 WHUS43 KDLH 210815 CFWDLH COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 315 AM CDT THU SEP 21 2017 MNZ037-WIZ001-220100- /O.NEW.KDLH.BH.S.0026.170921T1500Z-170922T0100Z/ CARLTON/SOUTHERN ST. LOUIS-DOUGLAS- 315 AM CDT THU SEP 21 2017 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 AM CDT THIS MORNING THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS, WHICH IS IN EFFECT FROM 10 AM CDT THIS MORNING THROUGH THIS EVENING. * LOCATION...PARK POINT BEACH * DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP CURRENTS. * HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A SWIMMER QUICKLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS... NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND NEAR RIVER MOUTHS. FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT WWW.WEATHER.GOV/DULUTH && $$ HUYCK
2 follow-up statements
694 WHUS43 KDLH 211455 CFWDLH COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 955 AM CDT THU SEP 21 2017 MNZ037-WIZ001-220100- /O.CON.KDLH.BH.S.0026.170921T1500Z-170922T0100Z/ CARLTON/SOUTHERN ST. LOUIS-DOUGLAS- 955 AM CDT THU SEP 21 2017 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * LOCATION...PARK POINT BEACH * DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP CURRENTS. * HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A SWIMMER QUICKLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS... NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND NEAR RIVER MOUTHS. FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT WWW.WEATHER.GOV/DULUTH && $$
697 WHUS43 KDLH 212050 CFWDLH COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 350 PM CDT THU SEP 21 2017 MNZ037-WIZ001-220100- /O.CON.KDLH.BH.S.0026.000000T0000Z-170922T0100Z/ CARLTON/SOUTHERN ST. LOUIS-DOUGLAS- 350 PM CDT THU SEP 21 2017 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * LOCATION...PARK POINT BEACH * DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP CURRENTS. * HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A SWIMMER QUICKLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS... NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND NEAR RIVER MOUTHS. FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT WWW.WEATHER.GOV/DULUTH && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Sep 21, 12:30 AM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Sep 21, 12:30 AM CDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1230 AM CDT Thu Sep 21 2017
.SHORT TERM...(This evening through Thursday)
Issued at 255 PM CDT Wed Sep 20 2017
High pressure building behind a cold front is leading to clear skies
today and should result in a sunny and mild day on Thursday. Like
the cold front ahead of it, this area of high pressure will be quick
to build eastward towards eastern Ontario resulting in southerly
flow returning tomorrow. With full sunshine and mixing to around
900mb breezy southeast winds will prevail in the afternoon with the
southerly flow not only resulting in warm air advection but also low
level moisture return; dew points will return to the low/mid 60s by
tomorrow afternoon.
Late this afternoon there is a low probability for a thunderstorm
to develop along the cold front boundary seen on radar/satellite
given around 1000 j/kg MLCAPE ahead of the front. However, there
is only a very narrow corridor of clearing skies ahead of the
front due to the extensive stratus across northeast WI and the
U.P., so the possibility for any storms developing within our CWA
late today seems increasingly low.
Tonight as skies clear out, fog is possible given rainfall last
night into this morning. Best chance for dense fog will be northwest
Wisconsin (mainly east of Ashland to Hayward) where clouds will not
clear until the late afternoon today, but otherwise at least some
shallow ground fog is possible across the rest of the Northland as
winds go near calm for a period of the night. Lows tonight in the
40s to perhaps as cool as the upper 30s across inland portions of
northeast Minnesota such as across parts of the Iron Range and up
the Gunflint Trail.
Sunny and warmer Thursday. Southeast winds 10-15 mph with gusts
around 20-25 mph possible, except in the Twin Ports where a strong
northeast winds off Lake Superior may result in a more easterly wind
direction. Highs in the 70s, except for the mid 60s along the north
shore due to winds off Lake Superior. While guidance was a bit
warmer in previous days, model trends have fallen a bit cooler.
Still, temperatures will be above normal with highs as warm as the
upper 70s across the I-35 corridor in Pine county east across
northwest Wisconsin away from Lake Superior. Increasing clouds from
south to north late in the afternoon.
.LONG TERM...(Thursday night through Wednesday)
Issued at 255 PM CDT Wed Sep 20 2017
The Northland will enter a extended period of potentially wet and
stormy weather the latter half of this week through early next week.
An area of high pressure over the eastern US and eastern Canada will
blocked from shifting east late this week and over the weekend
because of drifting tropical storm/depression Jose. This will leave
the Northland in a prolonged period of warm and relatively humid
south to southwesterly flow. Precipitable water values will be about
1.5 to maybe up to 2 inches, quite high for this time of the year.
Multiple shortwaves could lift through the region, providing forcing
to trigger showers and thunderstorms. Also, a quasi-stationary front
will slowly shift eastward through the Northland this weekend
through Tuesday, providing another mechanism for precipitation. Days
of showers and storms, tapping into this deep moisture, could result
in very saturated soils and some flooding. It is too soon to narrow
down the flooding risk to any particular area, but we will be
keeping on eye on the flooding potential. Much of it will depend on
where and how much rain falls from thunderstorms with reach round.
Temperatures late this week will be very warm, 15 to 20 degrees
above seasonal normal on Friday, and about 10 to 15 degrees above
normal for much of the forecast area Saturday. Highs on Friday are
forecast for the middle 70s to middle 80s, with the warmest weather
in northwest Wisconsin and areas of nearby Minnesota. Temperatures
will return to near seasonal normal early next week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1229 AM CDT Thu Sep 21 2017
High pressure will remain in control of the Northland's weather
overnight and into Thursday, although an area of low pressure and
frontal boundary will approach the region, and start to impact our
weather by Thursday night. Gusty southerly winds ahead of the
system will develop on Thursday. VFR conditions are expected
through Thursday, with some local IFR/MVFR CIG's and VSBY's
overnight in fog, and again on Thursday evening. Scattered
showers and thunderstorms are expected to develop Thursday
evening, but especially during the overnight hours Thursday night.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 46 69 59 78 / 0 0 50 30
INL 44 73 58 74 / 0 0 30 40
BRD 47 75 65 85 / 0 10 50 20
HYR 44 77 66 86 / 0 10 30 20
ASX 44 75 62 87 / 0 0 40 20
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory from 10 AM this morning to 10 PM CDT this
evening for LSZ121-146>148.
Small Craft Advisory from 10 AM this morning to 5 AM CDT Friday
for LSZ140>145.
&&
SHORT TERM...JJM
LONG TERM...Grochocinski
AVIATION...Melde/DAPHazardous weather outlook, Sep 20, 10:19 PM CDT, 4 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 1019 PM CDT Wed Sep 20 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-211030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 1019 PM CDT Wed Sep 20 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong northeast winds will develop across western Lake Superior Thursday and Thursday evening. The flow and resulting wave buildup near the Twin Ports will likely result in a high risk of rip currents for Duluth's Park Point Beach and Superior's Wisconsin Point Beach. There will be several opportunities for thunderstorms and heavy rainfall Thursday night through early next week. Strong to severe thunderstorms are possible Friday and Friday night, especially across central and north-central Minnesota. .SPOTTER INFORMATION STATEMENT... Skywarn Spotter activation will not be needed tonight. LSZ121-140>148-211030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 1019 PM CDT Wed Sep 20 2017 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Small Craft Advisory has been issued for the Nearshore Waters of western Lake Superior from Thursday into Thursday night. For detailed information, see the latest Nearshore Marine Forecast and Marine Weather Message. There are multiple opportunities for thunderstorms across western Lake Superior Thursday night through early next week. DAP More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 10:10 PM CDT | Small Craft Advisory | DLH | 31 hr |
Nearby
Beach Hazards Statements in Minnesota, 2017Beach Hazards Statements in Wisconsin, 2017Every beach hazards statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.